Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Birmingham, AL

August 24, 2007Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 24, 2007, 3:13 PM CDT for Talladega County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 3:13 PM CDT (20:13 UTC)
Expired
Aug 24, 2007, 3:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 242013
SVRBMX
ALC121-242045-
/O.NEW.KBMX.SV.W.0201.070824T2013Z-070824T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SYLACAUGA...

* UNTIL 345 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAK GROVE...OR NEAR SYLACAUGA...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GANTTS QUARRY BY 325 PM CDT...
  VARNONS BY 330 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3317 8616 3330 8630 3313 8642 3310 8625

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:30 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 24, 12:30 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI AUG 24 2007

.UPDATE...18Z AVIATION DISCUSSION.

ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING ALONG A
DEWPOINT BOUNDARY LEFT FROM LAST NIGHTS CONVECTION. EXPECT THIS
ACTIVITY TO DISSIPATE OVER THE NEXT HOUR. TEMPERATURES CURRENTLY SIT
NEAR 90S DEGREES IN MOST LOCATIONS.

FORECAST REMAINS ON TRACK FOR THIS AFTERNOON...AS TEMPERATURES ARE
EXPECTED TO WARM TO 100 DEGREES...WITH HEAT INDEX READINGS OF 105
DEGREES. SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE
THAN PREVIOUS AFTERNOONS AS MOISTURE INCREASES ACROSS THE
AREA...AND WARM TEMPERATURES CREATE HIGH AMOUNTS OF INSTABILITY
/CAPE VALUES OF 2000+ J/KG AND PWS NEAR 2 INCHES/. INITIALLY
CONVECTION WILL FIRE ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA WHERE LOW LEVEL MOISTURE IS SLIGHTLY HIGHER...BEFORE SPREADING
ACROSS MUCH OF CENTRAL ALABAMA BY EARLY EVENING.

14
&&

.PREV DISCUSSION...
.LONG TERM...SATURDAY THROUGH FRIDAY.

LONG TERM PATTERN STILL APPEARS FAVORABLE TO FINALLY BRING CHANGES
TO OUR WEATHER PATTERN. AT A QUICK GLANCE...THE SURFACE TROF AXIS
THAT WILL BRING BETTER THAN AVERAGE CHANCE OF RAIN TODAY LOOKS TO
STAY IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND. THAT ALONG WITH
THE WEAKENING OF THE OPPRESSIVE HEAT RIDGE OVER THE SOUTHEASTERN
CONUS AND AN APPROACHING BOUNDARY LATER IN THE WEEKEND WILL BRING
MUCH NEEDED RAIN CHANCES TO CENTRAL ALABAMA THROUGH THE FIRST HALF
OF THE WORK WEEK. IN ADDITION...THE HEAT WAVE IS FINALLY SHOWING
SIGNS THAT IT WILL GIVE US A BREAK STARTING SATURDAY THROUGH THE END
OF THE FORECAST PERIOD.

BY WEEKS END THE ENSEMBLE GUIDANCE IS SHOWING YET ANOTHER BOUNDARY
HEADED OUR WAY. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH THE END
OF THE PERIOD. DIFFICULT TO SAY AT THIS POINT HOW ORGANIZED THE
CONVECTION WILL BE...BUT WITH THE UPPER LEVEL RIDGING THAT HAS
BEEN IN PLACE OVER THE PAST SEVERAL WEEKS DOESNT APPEAR TO MAKE A
QUICK RETURN WHICH IS GOOD NEWS FOR TEMPERATURES AND POSSIBLY
RAIN.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON AND LAST INTO THE EVENING HOURS.
INCLUDED VCTS IN PREVAILING AND WILL UPDATE INDIVIDUAL SITES AS
NEEDED. VFR CONDITIONS CAN BE EXPECTED AT LOCATIONS OUTSIDE OF
SHOWER/TSTORM ACTIVITY. STRONGER STORMS WILL DROP VISIBILITIES TO
LIFR CATEGORY BRIEFLY.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 24, 12:30 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI AUG 24 2007

ALZ011>015-017>050-251730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO MODERATELY SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND CONTINUE THROUGH AROUND 9 PM. THE PRIMARY
THREAT IS WIND GUSTS OF 45 TO 60 MPH. THE BEST CHANCES FOR THESE
THUNDERSTORMS ARE ROUGHLY ALONG AND SOUTHEAST OF INTERSTATE 59...
ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH HIGHS IN THE
UPPER 90S IN SOUTHEASTERN PORTIONS...TO ABOVE 100 DEGREES IN THE
NORTHWEST. HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 102 AND
107.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS SATURDAY AND SUNDAY. LIKELY FRIDAY AFTERNOON AND
EVENING FROM 2 PM CDT THROUGH 8 PM CDT.

THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S AND HIGHER
HUMIDITY SATURDAY AND SUNDAY WILL CAUSE HEAT INDICES TO RANGE FROM
104 TO 107.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Aug 24, 2:41 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI AUG 24 2007

ALZ035-242015-
CHILTON-
241 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR CHILTON COUNTY UNTIL 315 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CALERA...OR 7 MILES
NORTHEAST OF JEMISON...MOVING SOUTWEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JEMISON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 24, 2:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT FRI AUG 24 2007

ALZ015-024-242030-
JEFFERSON-WALKER-
244 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND WALKER COUNTIES UNTIL
330 PM CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIRMINGHAMPORT...OR 13 MILES SOUTH OF
CORDOVA...MOVING WEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BIRMINGHAMPORT.
  GORGAS STEAM PLANT.
  GORGAS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Aug 24, 2:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     8 NW ONEONTA            34.03N 86.57W
08/24/2007                   BLOUNT             AL   EMERGENCY MNGR

            DAMAGE TO CLEVELAND FIRE DEPARTMENT BAY DOORS AND A TREE
            DOWN ON A SCHOOL BUS IN THE BUS SHOP.

0155 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
08/24/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREE DOWN AT 722 NORTH STREET AND ON THORNTON STREET IN
            TALLADEGA.

&&

DES
Special weather statement, Aug 24, 3:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT FRI AUG 24 2007

ALZ025-034-242045-
BIBB-SHELBY-
300 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR BIBB AND SHELBY COUNTIES UNTIL 345
PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST BLOCTON...OR 12 MILES WEST OF
MONTEVALLO...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST BLOCTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Aug 24, 3:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     BLOUNTSVILLE            34.08N 86.59W
08/24/2007                   BLOUNT             AL   BROADCAST MEDIA

            TREES DOWN IN FOWLER SPRINGS ON SOUTH SIDE OF
            BLOUNTSVILLE.

0245 PM     TSTM WND DMG     8 NW ONEONTA            34.03N 86.57W
08/24/2007                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOCKING THE ROAD AT HWYS 31 AND CR1 IN CLEVELAND
            AND ON SWANN BRIDGE ROAD.

&&

DES
Local storm report, Aug 24, 3:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SELMA                   32.42N 87.03W
08/24/2007                   DALLAS             AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINE ON 6TH AVE AND TREE DOWN ON
            HOLLAND ST IN SELMA.

&&

DES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Aug 24, 1:32 PM CDTSevere Thunderstorm WarningBMXShelby28 min
Aug 24, 1:53 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Aug 24, 2:25 PM CDTSevere Thunderstorm WarningBMXBlount35 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBMXShelby29 min
Aug 24, 2:55 PM CDTSevere Thunderstorm WarningBMXDallas35 min
Aug 24, 3:12 PM CDTSevere Thunderstorm WarningBMXChilton33 min
Aug 24, 4:00 PM CDTSevere Thunderstorm WarningBMXAutauga30 min
Aug 24, 4:16 PM CDTSevere Thunderstorm WarningBMXPerry29 min
Aug 24, 4:47 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry43 min
Aug 24, 5:59 PM CDTSevere Thunderstorm WarningBMXPickens20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.